Alert archive / New York / Special Weather Statements in 2014
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at May 9, 2014, 5:58 PM EDT for Livingston County, Monroe County, New York. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2014, 5:58 PM EDT (21:58 UTC)
- Expired
- May 9, 2014, 7:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Buffalo, NY
Counties Livingston County, NY, Monroe County, NY
The radar
The Buffalo radar (KBUF), 83 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 1547 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
370
WWUS81 KBUF 092158
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
558 PM EDT FRI MAY 9 2014
NYZ002-003-011>014-092300-
GENESEE NY-LIVINGSTON NY-MONROE NY-ONTARIO NY-ORLEANS NY-WYOMING NY-
558 PM EDT FRI MAY 9 2014
...LINE OF STRONG THUNDERSTORMS MOVING INTO THE GENESEE VALLEY...
* AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
WINDS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
HAMLIN BEACH TO PORTAGEVILLE...AND MOVING EAST AT 35 MPH. STRONG
WINDS ARE EXTENDING OUT WELL AHEAD OF THIS LINE OF STORMS. THE
WIND WILL BEGIN PRIOR TO ANY RAIN OR LIGHTNING.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
THE GREATER ROCHESTER AREA...
GENESEO...
MOUNT MORRIS...
THESE STORMS WILL PRODUCE WIND GUSTS UP TO 45 MPH FOLLOWED BY BRIEF
HEAVY DOWNPOURS.
LAT...LON 4296 7796 4338 7802 4338 7797 4336 7787
4335 7776 4333 7771 4330 7767 4324 7755
4328 7739 4328 7738 4262 7741 4252 7807
$$
HITCHCOCKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 9, 3:47 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 9, 3:47 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 347 PM EDT FRI MAY 9 2014 .SYNOPSIS... A COLD FRONT WILL CROSS THE REGION TONIGHT. A WEAK RIDGE OF HIGH PRESSURE WILL BUILD ACROSS THE REGION FOR THE WEEKEND... BRINGING FAIR WEATHER AND SEASONABLE TEMPERATURES FOR THE LATTER HALF OF THE WEEKEND. && .NEAR TERM /THROUGH SATURDAY/... PRECIPITATION DEVELOPING OVER OHIO THIS AFTERNOON WILL CONTINUE TO MOVE NORTHEAST. THE APPROACHING COLD FRONT WILL BRING THE INCREASING LIKELIHOOD OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION TONIGHT. BUFKIT PROFILES SHOW AN APPROACHING LLJ WITH WINDS OF 45-50KTS AROUND 2KFT AND WET BULB ZERO HGTS AROUND 10KFT SO GUSTY WINDS AND SOME SMALL HAIL WILL BE POSSIBLE WITH THE TSTMS. THE COLD FRONT WILL SLOWLY CROSS THE REGION OVERNIGHT SUCH THAT SHOWERS/TSTMS WILL STILL BE LINGERING SATURDAY MORNING...CLEARING FROM THE NORTHWEST TO SOUTHEAST. TEMPERATURE-WISE...PRE-FRONTAL WARM READINGS WILL CONTINUE ACROSS THE REGION OVERNIGHT...FALLING ONLY TO WITHIN A FEW DEGREES OF 60 LATE TONIGHT. HIGHS SATURDAY WILL RANGE FROM THE MID 60S TO LOW 70S. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... LARGE SCALE SUBSIDENCE/DRYING WILL SUPPORT A DRIER/COOLER AIRMASS SATURDAY NIGHT...AS A WEAK AREA OF HIGH PRESSURE BUILDS IN BEHIND THE EARLY SATURDAY FRONTAL BOUNDARY PASSAGE. THE WEAK HIGH WILL REMAIN IN CONTROL FOR SUNDAY PROVIDING A DRY DAY WITH MORE SUNSHINE LIKELY EARLIER IN THE DAY...WITH INCREASING CLOUDINESS DURING THE AFTERNOON. TEMPERATURES LOOK SEASONABLE WITH MOST HIGHS IN THE UPPER 60S TO LOWER 70S. A STRENGTHENING SOUTHWEST FLOW IN ADVANCE OF LONGWAVE TROUGH AMPLIFICATION INTO THE WESTERN CONUS SUNDAY NIGHT AND MONDAY WILL ALLOW GULF MOISTURE TO ADVECT NORTH INTO THE GREAT LAKES REGION DURING THIS TIME. LOW LEVEL THETA-E GRADIENT/WARM FRONT IN ADVANCE OF THIS SYSTEM ON THE LOW LEVEL JET NOSE MAY BRING SOME MAINLY ELEVATED CONVECTION TO THE AREA FROM SOUTHWEST TO NORTHEAST SUNDAY NIGHT THROUGH MONDAY...WITH PRECIPITATION PROBABILITIES LIMITED TO THE SCATTERED RANGE GIVEN THE ABSENCE OF ANY WELL-DEFINED MID/UPPER LEVEL FORCING. && .LONG TERM /TUESDAY THROUGH FRIDAY/... WELL DEFINED WARM FRONT LOOKS TO BE THROUGH MUCH OF THE AREA AT THE START OF THE PERIOD. SOME MODEL DIFFERENCES IN THE TUESDAY AND WEDNESDAY TIME FRAME WITH RESPECT TO THE MOVEMENT OF THE AMPLIFYING UPSTREAM LONG WAVE TROUGH. GIVEN THE STRENGTH OF THE EASTERN CONUS RIDGE...MORE WEIGHT WAS GIVEN TO THE SLOWER ECMWF AND CANADIAN SOLUTIONS. THIS WOULD PLACE THE AREA WITHIN THE WARM SECTOR AIR MASS THROUGH WEDNESDAY. ANY REAL FORCING LOOKS TO BE LACKING OTHER THAN DAYTIME INSTABILITY WITHIN THE REMAINING MOIST AIRMASS WHICH WILL BE IN PLACE...GIVING THE THREAT FOR MAINLY SCATTERED DIURNALLY DRIVEN CONVECTION. DESPITE THE MODEL TIMING DIFFERENCES...THE ENTIRE MEDIUM RANGE MODEL SUITE INDICATE THE DEVELOPMENT OF A CLOSED LOW BY THE TIME THE UPPER TROUGH ADVANCES INTO THE GREAT LAKES REGION BY MID TO LATE WEEK. THE EXPECTATION FOR SOME PHASING OF SHORT WAVE ENERGY DROPPING DOWN FROM CENTRAL CANADA WILL ADVECT RATHER COLD AIR FOR MID MAY ON THE BACK SIDE OF THIS SYSTEM...WHICH SHOULD REACH WESTERN NEW YORK BY THE END OF THE LONG TERM PERIOD. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... MAINLY VFR CONDITIONS WILL PREVAIL THROUGH THE LATE AFTERNOON HOURS. SHOWERS AND TSTMS DEVELOPING AHEAD OF AN APPROACHING COLD FRONT WILL SPREAD FROM WEST TO EAST ACROSS THE REGION TONIGHT. VFR CONDS WILL DETERIORATE TO MVFR AS THE COLD FRONT BEGINS TO CROSS THE REGION TONIGHT. SCT SHWRS/TSTMS WILL LINGER SATURDAY MORNING WITH SLOW CLEARING FROM THE NORTHWEST AND CONDS IMPROVING TO VFR DURING THE AFTERNOON...SOUTHERN TIER AND NORTH COUNTRY BEING THE SLOWEST TO CLEAR. OUTLOOK... SATURDAY NIGHT AND SUNDAY...VFR. MONDAY AND TUESDAY...MAINLY VFR WITH A CHANCE OF A FEW SHOWERS AND THUNDERSTORMS. WEDNESDAY...MVFR WITH SCT SHWRS/TSTMS. && .MARINE... AN APPROACHING COLD FRONT WILL BRING A MODEST INCREASE IN WINDS ON OVERNIGHT/SATURDAY...FOLLOWED BY GENERALLY LIGHT WINDS ON SUNDAY. SHOWERS/THUNDERSTORMS PRECEDING/ALONG THE FRONT COULD PRODUCE GUSTY WINDS AND SMALL HAIL. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...LEVAN NEAR TERM...LEVAN SHORT TERM...TMA LONG TERM...TMA AVIATION...LEVAN MARINE...LEVAN
Hazardous weather outlook, May 9, 4:34 AM EDT, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 434 AM EDT FRI MAY 9 2014 NYZ001>008-010>014-019>021-085-100845- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 434 AM EDT FRI MAY 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ040-041-LOZ030-042>045-062>065-SLZ022-024-100845- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 434 AM EDT FRI MAY 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Local storm report, May 9, 5:12 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
512 PM EDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG 1 N HAMBURG 42.72N 78.83W
05/09/2014 ERIE NY NWS EMPLOYEE
WIRES DOWN ON CLARK STREET
&&
EVENT NUMBER BUF1400026
JAMSpecial weather statement, May 9, 5:12 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
512 PM EDT FRI MAY 9 2014
NYZ001-002-010>012-019>021-085-092215-
ALLEGANY NY-CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-GENESEE NY-NIAGARA
NY-ORLEANS NY-WYOMING NY-
512 PM EDT FRI MAY 9 2014
...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...
* AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS UP
TO 45 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
11 MILES NORTHWEST OF MIDDLEPORT TO MARILLA TO 14 MILES WEST OF
SALAMANCA...AND MOVING EAST AT 45 MPH. STRONG WINDS HAVE MOVED OUT
WELL AHEAD OF THE THUNDERSTORMS...SO THE WIND WILL BEGIN PRIOR TO
ANY RAIN OR LIGHTNING.
THIS LINE OF STORMS WILL PRODUCE WIND GUSTS UP TO 45 MPH...FOLLOWED
BY BRIEF HEAVY DOWNPOURS ACROSS MUCH OF THE REGION.
LAT...LON 4199 7921 4280 7863 4335 7870 4338 7854
4338 7800 4285 7801 4199 7817
HITCHCOCKLocal storm report, May 9, 5:39 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
539 PM EDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM MARINE TSTM WIND 1 NW BARCELONA 42.35N 79.59W
05/09/2014 M46 MPH LEZ040 NY C-MAN STATION
&&
EVENT NUMBER BUF1400027
HITCHCOCKLocal storm report, May 9, 5:40 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
540 PM EDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM MARINE TSTM WIND 2 N YOUNGSTOWN 43.28N 79.04W
05/09/2014 M51 MPH LOZ042 NY COAST GUARD
&&
EVENT NUMBER BUF1400028
HITCHCOCKLocal storm report, May 9, 5:58 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
558 PM EDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND DMG LEWISTON 43.17N 79.04W
05/09/2014 NIAGARA NY LAW ENFORCEMENT
TREES DOWN ON BUFFALO STREET
&&
EVENT NUMBER BUF1400029
JAMSpecial weather statement, May 9, 5:58 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
558 PM EDT FRI MAY 9 2014
NYZ002-003-011>014-092300-
GENESEE NY-LIVINGSTON NY-MONROE NY-ONTARIO NY-ORLEANS NY-WYOMING NY-
558 PM EDT FRI MAY 9 2014
...LINE OF STRONG THUNDERSTORMS MOVING INTO THE GENESEE VALLEY...
* AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
WINDS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
HAMLIN BEACH TO PORTAGEVILLE...AND MOVING EAST AT 35 MPH. STRONG
WINDS ARE EXTENDING OUT WELL AHEAD OF THIS LINE OF STORMS. THE
WIND WILL BEGIN PRIOR TO ANY RAIN OR LIGHTNING.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORMS MAY INCLUDE...
THE GREATER ROCHESTER AREA...
GENESEO...
MOUNT MORRIS...
THESE STORMS WILL PRODUCE WIND GUSTS UP TO 45 MPH FOLLOWED BY BRIEF
HEAVY DOWNPOURS.
LAT...LON 4296 7796 4338 7802 4338 7797 4336 7787
4335 7776 4333 7771 4330 7767 4324 7755
4328 7739 4328 7738 4262 7741 4252 7807
HITCHCOCKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 1:46 AM EDT | Special Weather Statement | BUF | Ontario | 29 min |
| May 9, 4:17 PM EDT | Special Marine Warning | BUF | 88 min | |
| May 9, 4:38 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Niagara | 52 min |
| May 9, 5:00 PM EDT | Special Marine Warning | BUF | 90 min | |
| May 9, 5:12 PM EDT | Special Weather Statement | BUF | Cattaraugus, Genesee, Orleans, Wyoming | 63 min |
| May 9, 5:25 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Orleans, Wyoming | 50 min |
| May 9, 5:59 PM EDT | Special Marine Warning | BUF | 91 min | |
| May 9, 6:40 PM EDT | Special Weather Statement | BUF | Ontario, Wayne | 80 min |
| May 9, 7:08 PM EDT | Special Marine Warning | BUF | 67 min | |
| May 9, 7:40 PM EDT | Special Weather Statement | BUF | Oswego | 65 min |
| May 9, 7:51 PM EDT | Special Marine Warning | BUF | 39 min |
Nearby
Special Weather Statements in New York, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.